Send to

Choose Destination
Int J Clin Pharmacol Ther. 1996 Dec;34(12):533-4.

Osteomalacia during rifampicin and isoniazid therapy is rare in Hong Kong.

Author information

Department of Clinical Pharmacology, Chinese University of Hong Kong, Prince of Wales Hospital, Shatin, New Territories, Hong Kong.


Prolonged therapy with rifampicin and isoniazid can cause vitamin D deficiency or osteomalacia, particularly in patients with marginal vitamin D stores. In the New Territories East of Hong Kong, there were at least 1,526 new cases of tuberculosis over a 14-month period in 1994-1995. Any severe cases of osteomalacia were expected to be hospitalized in the sole general teaching hospital of the region. However, among all the general medical patients with one of their discharge ICD codes being 268 (vitamin D deficiency) or 275 (disorders of mineral metabolism), none had osteomalacia due to rifampicin and isoniazid chemotherapy. Thus, this complication appears to be rare in Hong Kong whose residents generally have a higher vitamin D status than those of the U.K.

[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center